Hyperkalemia from Drug Interactions: New Data
Hyperkalemia resulting from various combinations of drugs has become an important issue for pharmacists due to the high frequency of drug—drug interaction (DDI) alerts and the potential for life-threatening outcomes. While we know some of the risk factors that increase the risk of hyperkalemia in patients receiving these drug combinations, a new paper has substantially improved our knowledge of these risk factors.
The researchers looked at the risk factors and the clinical outcomes of 8413 incidents of “potentially severe” potassium- increasing DDIs in patients hospitalized in University Hospital in Zurich, Switzerland.1 They considered the following drugs to be potassium increasing: angiotensin-converting enzyme (ACE) inhibitors, angiotensin-receptor blockers, direct renin inhibitors (aliskiren), calcineurin inhibitor immunosuppressives (cyclosporine, tacrolimus), potassium-sparing diuretics, and trimethoprim. The researchers looked at risk factors such as age, gender, duration of therapy, renal function, diabetes, and other comorbidities. They also looked at physician-related factors that might affect risk, such as serum potassium monitoring.
The highest risk of hyperkalemia occurred in patients who had received lung transplants, with a relative risk (RR) of 5.1, probably due to the number of potassium- increasing drugs they received (eg, immunosuppressants, ACE inhibitors, trimethoprim). Impaired renal function (creatinine clearance <60 mL/min) also substantially increased risk (RR: 2.7), as did diabetes (RR: 1.6) and female gender (RR: 1.5). Not surprisingly, the risk of hyperkalemia was higher in patients receiving more potassium-increasing drugs, and with greater duration of therapy with such drugs. Also as expected, physician-related risk factors for hyperkalemia were lack of serum potassium determinations or elevated serum potassium before potassiumincreasing drugs were started, and infrequent monitoring (interval: >48 hours) of serum potassium after the drugs were started. Interestingly, older age was not found to be a risk factor in this study (Table 1).
Implications for Pharmacy
Although this study involved hospitalized patients, it has been shown that increasing numbers of outpatients taking combinations of potassium-increasing drugs have been hospitalized for severe hyperkalemia. 2,3 Many of these outpatients had been taking ACE inhibitors plus potassiumsparing diuretics, but as the Swiss study showed, many other drugs can increase the risk of hyperkalemia (Table 2).
Taken together, the studies show that risk factors are important in assessing the likelihood of hyperkalemia in patients receiving potassium-increasing DDIs. By taking these factors into consideration, we can focus our attention on patients at higher risk of hyperkalemia.
Drs. Horn and Hansten are both professors of pharmacy at the University of Washington School of Pharmacy. For an electronic version of this article, including references, if any, visit www.hanstenandhorn.com
- Eschmann E, Beeler PE, Kaplan V, et al. Patient- and physician-related risk factors for hyperkalemia in potassium-increasing drug interactions. Eur J Clin Pharmacol. 2014;70:215-223.
- Wrenger E, Müller R, Moesenthin M, et al. Interaction of spironolactone with ACE inhibitors or angiotensin receptor blockers: analysis of 44 cases. BMJ. 2003;327:147-149.
- Juurlink DN, Mamdani MM, Lee DS, et al. Rates of hyperkalemia after publication of the randomized aldactone evaluation study. N Engl J Med. 2004;351:543-551.